question-icon

What causes loss of balance while on nebulized Amikacin treatment?

default
Posted on Wed, 14 Oct 2015
Question: I am doing neblized amikacin treatment every evening for 13 min - 250mg. when I get up my balance is off - could that be a side effect?
doctor
Answered by Dr. Divakara (53 minutes later)
Brief Answer:
Could be due to Amikacin.

Detailed Answer:
Hi

Greetings from Dr Divakara P
Thanks for posting your query.

Amikacin when given intravenous over a period of time can cause vestibular toxicity causing Dizziness or Vertigo.

But the amount of Amikacin that goes to blood when taken as nebulization is very less to cause vestibular toxicity. However in some people even with nebulization Amikacin the blood concentration may reach significant levels and causes Dizziness.

I recommend you to get your blood tested for Amikacin levels and if it is significantly high then it means your dizziness or imbalance is due to Amikacin only.

But if your blood levels are low then we need evaluate for other causes of Imbalance.

Hope this information was useful to you.
Any clarification feel free to ask.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Divakara

Internal Medicine Specialist

Practicing since :2006

Answered : 2358 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes loss of balance while on nebulized Amikacin treatment?

Brief Answer: Could be due to Amikacin. Detailed Answer: Hi Greetings from Dr Divakara P Thanks for posting your query. Amikacin when given intravenous over a period of time can cause vestibular toxicity causing Dizziness or Vertigo. But the amount of Amikacin that goes to blood when taken as nebulization is very less to cause vestibular toxicity. However in some people even with nebulization Amikacin the blood concentration may reach significant levels and causes Dizziness. I recommend you to get your blood tested for Amikacin levels and if it is significantly high then it means your dizziness or imbalance is due to Amikacin only. But if your blood levels are low then we need evaluate for other causes of Imbalance. Hope this information was useful to you. Any clarification feel free to ask. Regards.